A teenager in Pennsylvania is in a medically induced coma for a severe lung illness caused by his vaping habit, his parents said.
Kevin Boclair, 19, is at the Hospital of the University of Pennsylvania connected to a heart/lung machine where doctors said he may need a double lung transplant, his parents told local TV stations.
“[Doctors] know it’s vaping,” mom Debbie Boclair told WPVI.
“He was coughing violently enough that he was throwing up,” his mother, Debbie Boclair, told WTXF-TV. “In the morning, he didn’t look good. His color was like gray. I ran him to the urgent care and they did an X-ray.”
Debbie Boclair, a registered nurse, said her son has asthma — but she and doctors agree that it did not cause his severe lung illness.
“They know it’s vaping. This is even new to the doctors. They told me outright, you know, we’re treating all the things he had,” she said, according to WPVI. “He came in, he had double pneumonia. They treated that with antibiotics. They’re treating all the different things, but there’s parts they don’t even know what’s going on.”
“His color was like gray. I ran him to the urgent care and they did an X-ray.”
The Broomall, Pennsylvania, family is unsure if Kevin will recover, but hope to warn others about the dangers of vaping.
“No parent should have to walk into a hospital room and see their son having his blood sucked out of one leg with five tubes down his throat, looking dead,” said dad Len Boclair.
In another instance, a teen in Utah was also put in a coma in August after she developed a rare lung disease possibly caused by her years of daily vaping.
There is an increase of mysterious respiratory illnesses prompted the Centers for Disease Control and Prevention (CDC) to issue an advisory on Friday against using e-cigarettes. Health officials said that as of Aug. 27, 215 cases of lung disease reported in 25 states were possibly linked to vaping.
“In many cases, patients reported a gradual start of symptoms, including breathing difficulty, shortness of breath, and/or chest pain before hospitalization,” the CDC said. “Some cases reported mild to moderate gastrointestinal illness including vomiting and diarrhea, or other symptoms such as fevers or fatigue.
“In many cases, patients have also acknowledged recent use of tetrahydrocannabinol (THC)-containing e-cigarette products while speaking to healthcare personnel or in follow-up interviews by health department staff.”
Vaping has become a nationwide issue in recent years and the fallout is continuing. Last month, a Utah teen who had spent years performing vaping tricks and testing out new products urged others to put the pens down after she landed in the hospital in a coma with a rare lung disorder.